logoThe People's Perspective on Medicine

Changing Doctors Ended Drug Nightmare

Changing doctors helped one reader finally get rid of a cough caused by her BP medication. Her new doctor recognized a side effect the first doctor missed.
Changing Doctors Ended Drug Nightmare
Cough, woman with glasses coughing

Patients want to trust their doctors. These health professionals are among the best and the brightest. Their training is rigorous and long. Most people assume that physicians do their homework when it comes to prescribing medications. That is especially true if a medication causes side effects. We hope that if our symptoms are brought on by a drug the doctor will figure it out and come up with a solution. We do not want more pills to treat the complications caused by prior prescriptions. Sadly, when it comes to a very popular blood pressure medicine called lisinopril that is not always the case, as this reader discovered. Sometimes, patients must take the radical step of changing doctors.

Lisinopril Side Effects:

Q. I took lisinopril for many years to control hypertension.  Every time I complained to the doctor who prescribed it about my constant nagging cough, he just prescribed cough medicine. He never told me it was due to the lisinopril. When the coughing got so bad that I wet myself, he prescribed a pill for incontinence!

After 8 years, I changed doctors. The new doctor took me off lisinopril immediately and explained the connection with the cough. He put me on losartan; the cough went away in less than a week.

No more cough meant no more losing control of my bladder, so he told me to toss the incontinence med along with the cough med. This new doctor encourages me to eat right for my health instead of taking a handful of pills.

If you are having seemingly unrelated health problems, be sure to check out the meds you take with your doctor or pharmacist to see if there is a connection. I wish I had done so way sooner!

A. Great advice! A cough caused by drugs like enalapril, lisinopril or ramipril is a common side effect of ACE inhibitors. Such a cough can be unbearable; prescribing another drug to counteract the complication of incontinence is incomprehensible. We are so glad to learn that changing doctors solved the problem.

What saddens us is why the first physician a) did not recognize the cough and incontinence were side effects of lisinopril and  b) did not change your medicine sooner.

Other Stories from Readers About Lisinopril Cough:

Jim in Virginia had a surprisingly similar story:

My cardiologist prescribed lisinopril and I took it for more than two years. The persistent cough started almost immediately. I complained to the cardiologist and he pretty much shrugged it off.

“I finally complained to my primary care physician and she prescribed losartan in place of lisinopril. I’ve been on losartan for more than a year. My blood pressure is under control and I’m not coughing all the time.”

Erin experienced a case of the “ahems” that her doctor ignored:

“My doctor did not seem to know about the lisinopril cough either. I was on it for years, constantly clearing my throat, instead of a full-on cough. I was the one who finally figured it out after reading online. The doctor dismissed my complaints but agreed to give me a different drug when I finally told him I wanted to change it.

“The pharmacist said, “Oh, you’re here because of the ‘ahems’, right?” His wife had had the cough as well. The irritation drove me and my family (who had to listen to my throat-clearing) up a wall. Since this seems to be an extremely common side effect, why on earth are doctors not warning their patients? Worse than that, why are they not diagnosing the cough correctly once it starts?”

Lorain in Chicago shared her outrage:

“I am so glad I found this website. I have the same problem. I have been coughing for about seven months now. I have been given two inhalers, cough medicine, prednisone and an antibiotic. I have had a sinus CT scan and chest X-Ray. I have been to an allergist and I have an appointment with a pulmonary doctor at the suggestion of my primary doctor and allergist.

“I finally realized that my blood pressure medication had been switched seven month ago. All my doctor said was, oh yeah it does cause coughing.”

“I am losing sleep, feel like I am coughing up a lung, gagging, sweating, have dry mouth and throat and tired of being prescribed other medicines that have nothing to do with this cough. I feel like I am keeping the cough drop industry going I eat so many of them. I don’t feel like my doctor thinks it is a serious problem for me and I will be looking for a new one.”

D.W. had to consult another doctor to solve the lisinopril cough:

“I took lisinopril and complained to my doctor for months with no results. She pretty much shrugged it off. I, too, was coughing, gagging, waking up at night choking and sometimes vomiting.

“Finally, when I was seeing a doctor about another matter, he casually commented, when I kept trying to clear my throat, that ‘that’s caused by the lisinopril, you know.’ I almost kissed him! I was sooooo happy to have that problem solved! Why don’t doctors recognize this side effect?”

We wish we had a good answer to D.W.’s question. Imagine hitting your thumb with a hammer. Would you wonder why it hurt or swelled up? Of course not. That’s what happens when you smash your thumb.

Many people develop a cough when taking drugs like benazepril, captopril, enalapril, lisinopril, moexipril, perindopril, quinapril, ramipril and trandolapril. If your blood pressure medicine ends in PRIL there is a good chance it is an ACE inhibitor. If a cough develops, ask your doctor for a different kind of blood pressure medicine.

Be Prepared for Medical Mistakes:

As said at the outset, we all expect our doctors to be knowledgeable and trustworthy. Many are. But it also pays to be prepared. We document common mistakes in our book, Top Screwups Doctors Make and How to Avoid Them. Anyone who would like to learn about common pitfalls and practical steps to protect oneself can find this book in libraries or online at PeoplesPharmacy.com. You can also find other stories similar to this one.

Revised: 2/23/17

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 22 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.